Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Tucson, AZ

July 19, 2022Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2022, 8:04 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 8:04 PM MST (03:04 UTC)
Expired
Jul 19, 2022, 10:00 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS55 KTWC 200304
FFWTWC
AZC003-023-200500-
/O.NEW.KTWC.FF.W.0028.220720T0304Z-220720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
804 PM MST Tue Jul 19 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...
  East Central Santa Cruz County in southeastern Arizona...

* Until 1000 PM MST.

* At 804 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca, Parker Canyon Lake, 
  Palominas, Ramsey Canyon Preserve and Coronado National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3133 11046 3135 11047 3154 11047 3156 11011
      3156 11010 3142 11010 3133 11016 3133 11022
      3133 11025 3133 11044

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

JTD
2 follow-up statements
817 
WGUS75 KTWC 200421
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
921 PM MST Tue Jul 19 2022

AZC003-023-200500-
/O.CON.KTWC.FF.W.0028.000000T0000Z-220720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Santa Cruz AZ-
921 PM MST Tue Jul 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS 
EVENING FOR SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ 
COUNTIES...

At 921 PM MST, The heaviest rainfall had ended, but gauge reports 
indicated that between 2 and 3 inches of rain fell in the warned 
area. Flash flooding was likely ongoing with elevated flows in area 
washes and small streams expected to continue for a while longer.

HAZARD...Life threatening flash flooding.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of creeks and streams.

Some locations that will experience flash flooding include...
  Parker Canyon Lake, Ash Canyon, Hunter Canyon and Ramsey Canyon 
  near Sierra Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3133 11046 3135 11047 3154 11047 3156 11011
      3156 11010 3142 11010 3133 11016 3133 11022
      3133 11025 3133 11044

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

JTD
643 
WGUS75 KTWC 200456
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
956 PM MST Tue Jul 19 2022

AZC003-023-200506-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-220720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Santa Cruz AZ-
956 PM MST Tue Jul 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR 
SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3133 11046 3135 11047 3154 11047 3156 11011
      3156 11010 3142 11010 3133 11016 3133 11022
      3133 11025 3133 11044

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:31 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Tue Jul 19 2022

.SYNOPSIS...Above average heat will continue this week with a
daily chance of afternoon and evening showers and thunderstorms,
mainly south and east of Tucson. An uptick in monsoon activity is
possible beginning early this weekend with temperatures returning
closer to normal.

&&

.DISCUSSION...Radar and satellite imagery shows thunderstorm
activity across northern Graham/Greenlee Counties, as well as just
starting to develop over the mountains of Cochise County. Models
depict a moist environment that is quite unstable along the
International Border extending up into Cochise. HREF surface
based CAPE is highest toward Nogales, where model values indicate
~2000 J/kg with a touch of CIN to break through. Forecast
effective bulk shear values this afternoon reach 30-35 kts, which
should keep storms well ventilated. This means a good chance for
strong/severe thunderstorms in those areas. Anvils will shear off
toward the northwest, which likely makes for a cloudy late
afternoon/early evening in the Tucson metro thus reducing storm
chances. Converging outflows could change that however, and there
should be a healthy amount of elevated CAPE to tap into assuming
enough of a low-level kick.

Tomorrow appears like a similar day that favors areas east and
south of Tucson, although 500mb flow starts to shift a bit more
northeasterly as the high repositions. This could help propagate
of the higher terrain and sustain later into the evening hours. As
we transition toward the weekend, the ridge weakens and shifts to
our east allowing temperatures to trend back down. For Sunday and
beyond, high temps should dip below normal. Deep moisture
overspreads the region and afternoon dew points are forecast to
remain in the lower 60s for many locales. This likely moves us
into a regime more focus on flash flooding/wet microburst hazards.

&&

.AVIATION...Valid through 21/00Z.
Two rounds of isolated to scattered SHRA/TSRA are possible today
with best chances south and east of KTUS. First round will be
between roughly 19/21z-20/02z with the second overnight between
20/05z-20/09z. Storms will be more likely during the first round,
especially at KOLS where a TEMPO has been included for lower cigs
between 6k-8k ft and erratic, gusty winds up to 35-40 kts.
Otherwise, clouds will remain at or above 10k ft with diurnal sfc
winds generally less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average the next few days with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Howlett
Aviation...Guillet
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 4:58 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
458 PM MST Tue Jul 19 2022

AZZ508-512-200045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
458 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 545 PM MST...

At 457 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rodeo, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of east central
Cochise County.

This includes Route 80 between mile markers 393 and 415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 10927 3184 10933 3183 10905 3163 10905
TIME...MOT...LOC 2357Z 083DEG 9KT 3174 10911

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 5:15 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Tue Jul 19 2022

AZZ508-512-200100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
515 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 600 PM MST...

At 514 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Bowie, or 17 miles east of Willcox, moving southwest
at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox, Chiricahua National Monument, Cochise and Kansas Settlement.

This includes the following highways...
 Interstate 10 between mile markers 333 and 341, between mile markers
343 and 354, and mile marker 358 and near mile marker 364.
 Route 181 between mile markers 55 and 64.
 Route 186 between mile markers 327 and 359.
 Route 191 between mile markers 58 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 10972 3224 10919 3189 10934 3210 11003
TIME...MOT...LOC 0014Z 028DEG 15KT 3222 10953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 5:50 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
550 PM MST Tue Jul 19 2022

AZZ508-512-200130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
550 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 630 PM MST...

At 550 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles west of Cloverdale, or 22 miles northeast of Douglas, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of southeastern
Cochise County.

This includes Route 80 between mile markers 381 and 413.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3140 10905 3142 10946 3181 10922 3179 10905
TIME...MOT...LOC 0050Z 039DEG 13KT 3153 10921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 6:38 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
638 PM MST Tue Jul 19 2022

AZZ503-513-200215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
638 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 715 PM MST...

At 637 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nogales International Airport, or 15 miles east of
Nogales. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3144 11081 3141 11059 3133 11059 3133 11084
TIME...MOT...LOC 0137Z 097DEG 3KT 3135 11068

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Jul 19, 7:27 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
727 PM MST Tue Jul 19 2022

AZZ503-507-508-513-200315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
727 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southwestern Cochise
and eastern Santa Cruz Counties through 815 PM MST...

At 727 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Whetstone, Huachuca City, Naco,
Elgin, Fort Huachuca, Parker Canyon Lake, Palominas, Charleston,
Canelo, Coronado National Memorial and Ramsey Canyon Preserve.

This includes the following highways...
 Route 80 between mile markers 320 and 342.
 Route 82 between mile markers 49 and 53.
 Route 83 between mile markers 3 and 23.
 Route 90 between mile markers 309 and 336.
 Route 92 between mile markers 322 and 354.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 11059 3170 10988 3134 10991 3134 11056
TIME...MOT...LOC 0227Z 098DEG 14KT 3143 11027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Local storm report, Jul 19, 7:35 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
735 PM MST TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     6 NNW PIRTLEVILLE       31.45N 109.60W
07/19/2022                   COCHISE            AZ   EMERGENCY MNGR

            POWER LINES DOWNED NEAR BISBEE DOUGLAS
            AIRPORT. TIME ESTIMATED FROM RADAR.

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:15 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 19, 5:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 19, 5:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 19, 5:50 PM MSTSpecial Weather StatementTWC40 min
Jul 19, 6:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 19, 6:38 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 19, 6:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Jul 19, 7:27 PM MSTSpecial Weather StatementTWC48 min
Jul 19, 7:52 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz53 min
Jul 19, 8:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 19, 8:58 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 20, 12:51 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 20, 1:31 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 20, 1:54 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal54 hr
Jul 20, 2:15 PM MSTSpecial Weather StatementTWCGraham, Greenlee45 min
Jul 20, 2:59 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 20, 3:44 PM MSTSpecial Weather StatementTWCGreenlee46 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.